The Wellness Q&A with Elaine Moore

Welcome to the Wellness Q&A where members can ask Elaine Moore any health-related question. Moore is a medical writer and retired clinical laboratory scientist with over 30 years experience in immunology. Get started by selecting Member Questions. This is a question-and-answer forum, and each thread represents a member question or set of questions. The question will only appear once it's answered. Thank you for joining.

 

 


Hives but probably not allergic to Methimazole
Last Post 07 Jun 2017 02:57 PM by Elaine Moore. 1 Replies.
Printer Friendly
  •  
  •  
  •  
  •  
  •  
Sort:
PrevPrev NextNext
You are not authorized to post a reply.
Author Messages
VancouveriteUser is Offline New Member New Member Posts:
--
05 Jun 2017 04:19 PM
    I was diagnosed with Grave's Disease about 3 weeks after my first symptoms. I was on 10mg of Methimazole for 23 days, and with success on it, my Endo increased it to 12.5mg. Ten days after increasing, I developed some viciously itchy hives on 3 spots of my body. I spoke with a pharmacist who prescribed a basic Antihistamine and some anti-itch cream, which I took and it cleared up by the next day. I have now been taking Antihistamines for 4 days with only mild hives showing up here and there and going away quickly.

    My Endocrinologist says that it is probably not in reaction to the Methimazole, as I had success on it for a while before hives showed up. I have not added anything into my diet other than a supplement of Selenium, Vitamin D, and Vitamin K. In fact I've taken gluten OUT of my diet, which should help, if anything. My body has a hayfever reaction in sneezing/itchy throat/watery eyes, but never in hives, and I'd had hayfever for a few weeks before the hives showed up.

    So I read about some atypical reactions in one of the website titles under "Grave's Disease", which included hives as a possible symptom, which can show up with no known reason.

    If this is the case, are there any ideas of what could alleviate the hives, or what might be my prognosis? My endocrinologist advised I check in with my GP, and although my GP is great, she's no Grave's expert, so I don't know if she'd be the one to talk to. Also if they don't go away, my endocrinologist said I can go back to her and we can try the PTU to make sure it's not the Methimazole.

    Also, I'm not sure if this is pertinent, but my typical Graves symptoms have almost all gone away aside from the exhaustion that comes from anything beyond mild/moderate exercise, and the aches that come in joints that are stiff for too long.
    Elaine MooreUser is Offline Veteran Member Veteran Member Posts:3039
    --
    07 Jun 2017 02:57 PM
    Hi,
    I suspect that your MMI dose is too high and causing the hives.
    the usual protocol is to start at one dose and then reduce it as soon as FT4 falls within range, which usually takes 6-8 weeks. It's rare to have it increased unless your levels are still elevated after 6-8 weeks. Doses that are too high for you are the usual cause of symptoms related to medications.

    Take a look at your FT4 and FT3 results. Because you started out on a low dose of 10 mg it's likely that your FT4 wasn't terribly high. Dosing should be based on the FT4 level and after the first 6-8 weeks you should be using the lowest MMI dose needed to keep FT4 near the high end of the reference range regardless of the TSH result. TSH stays suppressed for a long time, and a low TSH during treatment doesn't mean you're still hyperthyroid--however, many doctors get confused by this.

    Hives in Graves' disease that develop after treatment are typically medication related. They can also occur in people with low vitamin A levels. People with Graves' disease are notoriously low in oil soluble vitamins, including vitamins A, D, E. K and coQ10. Joint pain is another symptom of thyroid hormone levels that are too low for you body's needs. best, elaine
    You are not authorized to post a reply.




    ELAINE-MOORE.COM
    Elaine Moore Graves' Disease and Autoimmune Disease Education 

    Copyrighted by Elaine Moore © 2008-2019 All Rights Reserved. All writing and images copyrighted. Last updated: July 2, 2019
    Copyright Notices and Disclaimer